MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SURESHOT TARGETER; ORTHOPEDIC STEREOTAXIC INSTRUMENT

SMITH & NEPHEW, INC. SURESHOT TARGETER; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 71692801
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during procedure, one of the small connections of the sureshot targeter in the plug connecting to the host computer was found to be broken and cannot be connected normally.There was a change in technique due to this malfunction.There was no delay.Finished the surgery safely, patient discharged from hospital.
 
Additional Manufacturer Narrative
It was reported that during procedure, one of the small connections of the sureshot targeter in the plug connecting to the host computer was found to be broken and cannot be connected normally.There was a change in technique due to this malfunction.There was no delay.Finished the surgery safely, patient discharged from hospital.The associated sureshot targeter, used in treatment, was returned and evaluated.A visual inspection of the returned device showed severely damaged cord which exposed the inner wires, thus the stated failure is confirmed.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A functional evaluation was performed and indicated the targeter has not been recognized by the interface.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed that this failure mode has been identified.No medical documents were received for investigation.Since it was reported the patient was discharged from the hospital, no further clinical/medical assessment is warranted at this time.The device was manufactured in 2016.The sureshot targeter is a reusable device that can be exposed to numerous surgeries; damage from repeated use can occur.Several potential factors that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to/after each use and cleaning.A second generation targeter has been released and is available for use.Please reference device 71692851 when replenishing.Based on this investigation, the need for corrective action is not indicated at this time.No additional actions are being taken at this time; however smith and nephew will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
SURESHOT TARGETER
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10912899
Report Number1020279-2020-06827
Device Sequence Number14158161
Product Code OLO
UDI-Device Identifier03596010648167
UDI-Public03596010648167
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092497
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71692801
Device Catalogue Number71692801
Device Lot NumberND4253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2020
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer12/04/2020
01/28/2021
Initial Report FDA Received Date11/27/2020
Supplement Report FDA Received Date12/07/2020
02/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;